Drug intolerance vs allergy? I search online and wonder i

Patient

Q: Drug intolerance vs allergy?

I search online and wonder if my previous experience is drug intolerance or allergy.

When I was 10 (or younger) in my hometown, I had strong reactions after taking certain cold meds (my parents gave me my sister's prescription).

1st or 2nd time seems ok, then later (within 30 min) my whole body covered by hives and my face was swollen. My mom said my skin/body was in pink because of the hives and mild fever. Felt weak and nausea so my parents brought me to ER. The physician gave me a shot (not sure the name). Few mins later, those hives started decreasing & disappearing but had diarrhea & vomit after the shot (side effects?)

Few days later, my parents contacted our PCP said I was allergic to Erythromycin.

20 years later now I am living in US, I put this incident as part of my medical history, especially I am experiencing a few allergy (allergic rhinitis) and "asthma-like" symptoms, such as occasional coughing fit & chest tight. Sometimes feels short of breathe but rarely happen. My PCP currently puts me on Singulair, low dose of Flonase and Albuterol (as need) for long term

Wish you can give me some insight or your comments. Again thanks for your feedback last time regarding allergies & CVA (cough variant asthma) in general

Doctor

A:   Hello,
Thanks for the query to ATD for an opinion.
The incidence which you elaborated in the history is that of a drug allergy and not of tolerance. The hives and swelling within an hour of drug intake indicates an allergy. You have been allergic to erythromycin and hence should be avoiding the same in your prescription, intact all macrocodes group of drugs.
As you are suffering from allergic bronchitis and mild asthma-like symptoms with difficulty in breathing and chest tightness often , these are common in seasonal changes usually and seen commonly with season of pollination or due to dust per se. In either case. the body reacts by causing a inflammatory constriction of the bronchioles and causes breathlessness. This can be rightly controlled by the metered use of bronchodilators, which you have been rightly prescribed, and to be used SOS, not regularly.
Allergic rhinitis/ bronchitis and asthma are preventive respiratory diseases and specific symptomatic treatment is the key to it.
I hope I have addressed your concerns in detail,
Wishing you good health,
Regards

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews